CPAN Case of the Month – July 2023
Each month, PCPs call CPAN with a wide variety of mental health questions. Find out how CPAN helped a PCP during this consultation.
Patient: adolescent female with depression and suicidal ideation
Reason for CPAN consultation: assessing for medication side effects
Explanation of the case and outcome of the call:
Providers and patients alike are increasingly aware of the FDA’s label on antidepressants warning of a risk of increasing suicidal thinking and behavior in adolescents and young adults. When patients with a history of suicidal ideation and behavior prior to starting medications present with recurrence of these symptoms after starting medication, it can be difficult to discern whether it is recurrence or progression of their depressive illness or a medication side effect. This uncertainty presents a challenge to treatment planning in terms of medication management.
I received a call from a PCP who had initiated SSRI treatment for a depressed adolescent several months ago. The patient had a history of suicidal ideation prior to starting the SSRI. Initially the patient had seemed to do well with this treatment; for a few months, her symptoms improved significantly. However, near the end of the school year, her depression worsened. The PCP titrated her SSRI to a higher dosage. Subsequently, the patient reported recurrence of suicidal ideation. She had no suicidal intent or plan at the time of the PCP’s evaluation, and was safe for continued outpatient care.
The PCP wondered whether she should stop the medication due to the suicidal ideation. During our consultation call, we discussed that suicidal ideation presenting while on SSRIs is relatively unlikely to be a medication side effect, especially given that the patient has had this symptom as part of her depression in the past. It was also likely that the higher dosage of the medication had not yet taken therapeutic effect at the time of the suicidal ideation. Taken together, this information suggested that suicidal ideation could be progression of the episode that was already beginning when the PCP titrated the dosage. As we could not be sure, we discussed a plan that would address both possibilities.
When the patient is safe, there is no urgency to act, and sometimes the most helpful thing we can do is observe to gain more information. I advised the PCP to make no changes to the patient’s medication, complete a safety plan and discuss means restriction with parents, and continue to monitor. In this way, the PCP and patient’s family will be able to see what effect the medication will have. If suicidal ideation and other depressive symptoms worsen or do not improve, that would be an indication for a medication change, regardless of the cause of the symptoms.